Alert archive / New York / Flash Flood Watches in 2017

Flash Flood Watch 7, NWS New York, NY

October 28, 201711 counties in New York; 4 counties in Connecticut; 5 counties in New Jersey

NWS New York, NY issued this flash flood watch at Oct 28, 2017, 3:37 AM EDT for 11 counties in New York; 4 counties in Connecticut; 5 counties in New Jersey. It took effect at Oct 29, 2017, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2017, 3:37 AM EDT (07:37 UTC)
In effect from
Oct 29, 2017, 12:00 PM EDT
Expired
Oct 30, 2017, 4:12 AM EDT
In force
16 hr
Issued by
NWS New York, NY
Flood severity
None

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WGUS61 KOKX 280737
FFAOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New York NY
337 AM EDT Sat Oct 28 2017

...Heavy Rain Sunday into Sunday Night...

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
282100-
/O.NEW.KOKX.FF.A.0007.171029T1600Z-171030T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
337 AM EDT Sat Oct 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE
SUNDAY NIGHT...

The National Weather Service in Upton has issued a

* Flash Flood Watch for southern Connecticut, northeast New
  Jersey, the Lower Hudson Valley, New York city, and Long Island.
 
* From Sunday afternoon through late Sunday night

* Deepening low pressure along the Mid Atlantic Coast Sunday into
  Sunday night will interact with a tropical feed of moisture,
  producing heavy rain showers along with embedded thunderstorms.
  Widespread rainfall amounts of 2 to 3 inches are expected, with
  localized higher amounts up to 6 inches. Urban and small stream
  flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
5 follow-up statements
311 
WGUS61 KOKX 281930
FFAOKX

Flood Watch
National Weather Service New York NY
330 PM EDT Sat Oct 28 2017

...Heavy Rain Sunday Afternoon and Evening...

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
291000-
/O.CON.KOKX.FF.A.0007.171029T1600Z-171030T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
330 PM EDT Sat Oct 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE SUNDAY NIGHT...

The Flash Flood Watch continues for

* Southern Connecticut, Northeast New Jersey, the Lower Hudson 
  Valley, New York City and Long Island.

* From Sunday afternoon through late Sunday night.

* An intensifying low pressure system along the Mid Atlantic Coast
  Sunday into Sunday night will interact with tropical moisture,
  producing heavy rain with embedded thunderstorms. Widespread
  rainfall amounts of 1 to 3 inches are expected, with localized
  higher amounts up to 5 inches. Urban and small stream flooding 
  is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
120 
WGUS61 KOKX 290745
FFAOKX

Flood Watch
National Weather Service New York NY
345 AM EDT Sun Oct 29 2017

...Periods of Heavy Rain Through This Evening...

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
292045-
/O.CON.KOKX.FF.A.0007.171029T1600Z-171030T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
345 AM EDT Sun Oct 29 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON EDT TODAY
THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Southern Connecticut, Northeast New Jersey, the Lower Hudson
  Valley, New York City and Long Island.

* From noon EDT today through late tonight

* An intensifying low pressure system along the Mid Atlantic Coast 
  will track up into the Lower Hudson Valley this evening. This 
  system will interact with tropical moisture, producing heavy 
  rain with embedded thunderstorms. Widespread rainfall amounts of
  2 to 4 inches are expected, with localized higher amounts. The 
  highest amounts are forecast to occur across the Lower Hudson 
  Valley, Northeast New Jersey, New York City, and Southwest 
  Connecticut. Urban and small stream flooding is possible.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
033 
WGUS61 KOKX 292003
FFAOKX

Flood Watch
National Weather Service New York NY
403 PM EDT Sun Oct 29 2017

...Periods of Heavy Rain Through This Evening...

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
300600-
/O.CON.KOKX.FF.A.0007.000000T0000Z-171030T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
403 PM EDT Sun Oct 29 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Southern Connecticut, Northeast New Jersey, the Lower Hudson
  Valley, New York City and Long Island.

* Through late tonight

* An intensifying low pressure system along the Mid Atlantic Coast
  will track north across the Lower Hudson Valley this evening.
  This system will produce heavy rain with embedded thunderstorms.
  Widespread rainfall amounts of 3 to 4 inches are expected, with
  localized higher amounts. Additional urban and small stream
  flooding is possible. Maximum hourly rainfall rates of at least
  1 inch is possible during this time. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
558 
WGUS61 KOKX 300215
FFAOKX

Flood Watch
National Weather Service New York NY
1015 PM EDT Sun Oct 29 2017

...Periods of Heavy Rain Through late Tonight...

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
301000-
/O.CON.KOKX.FF.A.0007.000000T0000Z-171030T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1015 PM EDT Sun Oct 29 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

The Flash Flood Watch continues for

* Portions of southern Connecticut, northeast New Jersey, and 
  southeast New York, including the following areas, in southern 
  Connecticut, Northern Fairfield, Northern Middlesex, Northern 
  New Haven, Northern New London, Southern Fairfield, Southern 
  Middlesex, Southern New Haven, and Southern New London. In 
  northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern 
  Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, 
  Western Passaic, and Western Union. In southeast New York, 
  Bronx, Kings (Brooklyn), New York (Manhattan), Northeastern 
  Suffolk, Northern Nassau, Northern Queens, Northern 
  Westchester, Northwestern Suffolk, Orange, Putnam, Richmond 
  (Staten Island), Rockland, Southeastern Suffolk, Southern 
  Nassau, Southern Queens, Southern Westchester, and 
  Southwestern Suffolk. 

* Until 6 AM EDT Monday

* Intense low pressure will track north across New York City
  overnight. Between 2 to 4 inches of rain have fallen across the
  region, with an additional 1 to 3 inches rain possible 
  overnight.

* An areawide urban and small stream flooding threat is expected
  through late tonight. With larger stem rivers expected to
  experience significant rises through Monday.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
167 
WGUS61 KOKX 300812
FFAOKX

Flood Watch
National Weather Service New York NY
412 AM EDT Mon Oct 30 2017


CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
300915-
/O.CAN.KOKX.FF.A.0007.000000T0000Z-171030T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
412 AM EDT Mon Oct 30 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southern Connecticut,
northeast New Jersey, and southeast New York has been cancelled.

Although a few rain showers will be possible this morning, in
general the heavier rain that led to accumulations of near 2 to 5
inches across the area has ended. Any localized flooding of urban
areas and small streams is expected to recede today.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Oct 27, 10:48 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 27, 10:48 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service New York NY
1048 PM EDT Fri Oct 27 2017

.SYNOPSIS...
High pressure to the south will pass farther offshore through
Saturday. A cold front will approach Saturday night into Sunday.
An intense coastal storm move up the coast later Sunday into
Sunday night, then pass into into Canada Monday through
Wednesday while high pressure passes to the south. A frontal
system will approach late in the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A tranquil night is anticipated. The ridge axis passes east,
with light southerly flow developing that will limit extent of
radiational cooling under clear skies, at least along the
coast. Hourly temps across eastern Long Island could fluctuate
quite a bit overnight depending on wind speeds. Low temps should
still range from the upper 30s across the interior valleys and
parts of the south fork/Pine Barrens of Long Island, to the
lower 50s along the coast, to the mid 50s in NYC.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Deep trough approaches from the west, as ridge to the east
amplifies. Deepening southerly flow develops, and expect an
increase in low level moisture Saturday afternoon and Saturday
night.

Mostly sunny skies will give way to an increase in clouds as
stratocu develops and high clouds increase. Rain chances
increase Saturday night as the trough approaches, along with
associated cold front.

Afternoon high temperatures will be generally uniform, mid to
upper 60s. At night, less of a temps disparity is expected due
to increasing south winds, and clouds. Lows will be in the 50s
to around 60 in NYC metro.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Main concern continues to be the potential for a strong area of
low pressure impacting the area Sun into Mon.

Models are in good agreement that full latitude longwave trough
extending through the Mississippi Valley Sun morning becomes
negatively tilted as it pivots towards the Mid Atlantic coast,
continuing into New England and SE Canada on Monday. At the
sfc, a cold front advancing towards the area will pull deep
layer tropical moisture up from the south with low pressure
intensifying near the Mid Atlantic coast. Uncertainty remains
with the low track and strength which would result in differing
impacts across the local area. Increasing SE winds develop on
Sun although strongest winds are expected to hold off until late
Sun night/Mon as the system departs. At this time, only seeing
the potential for wind advsy, although damaging winds are a
possibility, especially E of the low. The other potential
hazard will be flooding rains. Moderate to heavy rain is
expected to develop across the area on Sun and continue through
Sun night before tapering off. Guidance has been wavering with
amounts and the location of the axis but the potential for 2-3
inches with locally higher amounts of rainfall exists. It's
still a bit early for any headlines, especially with the
uncertainty, so based on collaboration with surrounding offices
will hold off on any flood or wind headlines.

Winds diminish Mon aftn/eve as the low lifts through eastern
Canada. High pres then builds to the south with dry and fair
weather into Wed. Another frontal system then approaches for the
latter half of the week.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
High pressure remains offshore into Friday evening.

VFR through the TAF period.

Winds become light and variable throughout overnight. Winds
become S-SSE at less than 10KT Friday morning, then increase to
around 10KT with gusts of 15-20KT Friday afternoon.

.OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
.Saturday night...IFR conditions/rain developing, mainly after
midnight. S-SE winds G15-25KT possible in the evening, LLWS
possible after midnight.
.Sunday-Sunday night...increasing potential for
high impact event: heavy rain/IFR or lower conditions expected;
LLWS likely. SE-E winds G15-30KT possible.
.Monday...Improving to VFR in the afternoon. NW-W winds G30-40KT
probable.
.Monday night-Tuesday...VFR. WSW-W winds G15-30KT possible.
.Tuesday night-Wednesday...VFR. W-WNW winds G15-25KT possible
Tuesday night.

&&

.MARINE...
As high pressure passes east, southerly flow will slowly
increase through Saturday. As the pressure gradient tightens
between high pressure to the east and an approaching cold front
to the west, S winds should increase to 20-25 kt Sat night, and
an SCA may be needed for that time frame.

Seas subside into this evening, then slowly build Saturday,
mainly Saturday night as the winds pick up in speed. Near shore
wave prediction system seems quite reasonable, and was followed
closely through Saturday night.

SCA will likely be needed on Sun as winds continue to increase
from developing low pres to the south. Gales may be needed Sun
night and especially Mon as the low strengthens while departing.
Winds will gradually decrease Mon night/Tue and fall below SCA
levels on all waters by Tue night. Advsy level seas may linger
on the ocean into Wed morning.

&&

.HYDROLOGY...
The potential exists for a significant rainfall event Sunday
into Sunday night with the approach of a cold front and
intensifying low pressure moving up the coast. Right now it
appears that a widespread rainfall of 2 to 3 inches is possible,
with locally higher amounts. The exact timing and location of
the heaviest rainfall remains uncertain.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...24/PW
NEAR TERM...Goodman/PW
SHORT TERM...PW
LONG TERM...24
AVIATION...Maloit
MARINE...Goodman/24/PW
HYDROLOGY...24/PW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:43 AM EDTGale WatchOKX12 hr
Oct 28, 3:18 PM EDTHigh Wind WarningOKXBronx, Kings, Nassau, New York, Putnam, Queens and 4 more37 hr
Oct 28, 3:24 PM EDTGale WarningOKX13 hr
Oct 28, 3:24 PM EDTSmall Craft AdvisoryOKX24 hr
Oct 28, 3:24 PM EDTStorm WarningOKX36 hr

Nearby

Flash Flood Watches in New York, 2017Flash Flood Watches in New Jersey, 2017Flash Flood Watches in Connecticut, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.